Possible flare up?

After being on 10 mil of pred for almost three months ( Dr tried to taper me down to 5 a few weeks ago & had to go back up within days) I am now feeling so achy in the groin, neck & shoulders. I don't understand why taking the 10 mil every day and having had no pain for so long it is returning. Would I need a higher does, my blood is normal and now thet Dr. told me yesterday to taper off completely since the pred stopped working. I'm very confused as well as afraid to just taper off and then what?

12 Replies

  • Would suggest your doctor's action has caused a flare. Reducing from 10mg to 5mg is a no-no - much too big - equates to 50mg whereas a 10mg drop is recognised, by the medical profession as well as users to be more appropriate. 

    The problem could be that 10mg was just about enough to keep inflammation at bay, but once you dropped below, then some of it came back. Although your bloods are normal, that doesn't mean everything is ok, sometimes they lag behind showing a flare. 

    Sorry, but if you're in pain, then 'taper off completely" is not the answer. 

    If it were me, I'd think of going up, maybe just by a couple of mg, but it is sometimes recommended to go up to 5mg higher than the level you were last okay at - so for you that would be 15mg. I know that's probably not what you want to hear, but it might prove whether at the correct level the Pred is working!  

    Sure others will be along with their thoughts. 

  • I agree with you DorsetLady and I'm willing to go up to the 15 and if that gets me back to where I was at first then I'll know a lot more. Thank you so much.

  • Good. The problem is, at the beginning most of us know so little about PMR or Pred that we rely on the doctors to help us. Unfortunately, it would appear that some of them know less than us and give us conflicting or unhelpful advice. Eventually we do learn to know our own bodies, but it takes some time, during which we've been through a lot of unnecessary pain and turmoil! 

    Hope you soon feel better than now. 

  • DL's got it all. If your doctor tried to get you to go from 10mg to 5mg straight off there is no wonder that you had a flare. Below 10mg any reduction should be 1mg at a time anyway once you have been on pred for more than a few months to allow your adrenal glands to start working again. 

    If you are silly like that (not you, the doctor) and it causes a flare (which it almost certainly will do) it is often more difficult to get the flare under control at the previous dose - you have to go higher to sort it out and start over again. Which is the main reason for nOT reducing in such big steps.

    You don't need to stop pred "because it isn't working" you need to see a doctor who knows what they are doing in PMR - which your current one doesn't. And since you are on pred, it is unlikely your bloods will have risen yet, they lag behind and sometimes don't rise again at all if the patient is on pred. They aren't reliable and the doctor should be treating the symptoms not the lab results. 

  • Hi PMRpro,

    Everything you stated makes so much sense. I Leo know I need my dose upped and trying to get this Rheumy to listen to me. He thinks he's so positive yet I don't believe he is up on any studies or recent findings regarding pmr or Gca. I value all of your input so thank you and thanks to all here who take the time to reply.

  • Sorry - comment about drops should read 50% and 10%! Obviously still got the Pred head on! Duh!

  • Thought so DorsetLady!  Glad you mentioned it, as some who are new to the science of steroid tapering could get in a real muddle.  

    As for Pred Head: I call it 'Brain Frog'.  Now, where did I put my socks?  Oh yes.. in the oven ;-)  

  • Of course, where else😉

  • What on earth is your doctor thinking about? A fifty per cent drop, I think he should go back to PMR school. Under 10mg, I drop 0.5mg very slowly, although others, braver than me, drop 1mg at a time.

  • Hi Shastrung.  Is it your GP or your rheumatologist who is telling you to drop by these large increments?  Thought I saw a post from you where you were told you could increase your dose again if the pain returned - the reduction was to try to figure out if you "really" have PMR or possibly fibromyalgia?  If you are getting conflicting instructions from different  doctors that really needs to be sorted out.

  • Hi HeronNS

    It was my Rheumy who dropped me by the 5 mil, then he put it back to the ten, my Internist is not the one who prescribed the pred, he is the one who wants me to try the cymbaltic or lyrica.  The Rheumy is the one who feels I should just taper completely as a way to see if it's degenerative arthritis, he is keeping me on the 10 mil pred for the next month then wants to taper me completely, he said next will be 5 mil again for a week or two then 1/2 of that until I'm done. This scares the day lights out of me and then some. 

  • Yes, I can see that you would be scared.  I'm not a doctor, but it seems to me it would make a lot more sense to taper much more slowly.  Dropping to 5 from 10 is going to cause you problems and the doctor won't have a clue what the problem is - certainly pred withdrawal will be part of it.  Could you convince him to let you reduce by the dead slow method?  It will take a lot longer, but at least the possibility of pred withdrawal will be much lower and you will be able to recognize if any returning pain is pred withdrawal or something else.  Any medically trained person should understand about pred withdrawal and the fact that your adrenal glands have been suppressed and need time to start working again.

You may also like...